Texas, 2021

Damaging Winds and High Wind in Texas, May 28, 2021

May 28, 2021 · NWS LUB · 3 events in 3 counties and zones

On the afternoon of the 28th, scattered thunderstorms developed off of the Sacramento Mountains of New Mexico under moist, upslope flow. By the evening, these storms had developed into a squall line that moved across the central and southwestern South Plains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

On the afternoon of the 28th, scattered thunderstorms developed off of the Sacramento Mountains of New Mexico under moist, upslope flow. By the evening, these storms had developed into a squall line that moved across the central and southwestern South Plains. A couple of severe wind gusts were reported from this squall line as it moved through the southwestern South Plains. Well behind the squall line in the stratiform precipitation region, a wake low produced a high wind gust near Morton (Cochran County) to 60 mph measured by the Texas Tech University West Texas mesonet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 28, 6:10 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, May 28, 6:10 PM CST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
710 PM CDT Fri May 28 2021

.AVIATION...
Watching a cluster of thunderstorms in eastern New Mexico slowly
move to the east. Confidence still remains low as to whether or
not this activity will reach KLBB or KPVW tonight. If it does hold
together than this activity would impact those terminals around
04z. Low ceilings will most likely return once again late tonight
into early Saturday morning with indications that these will hover
right around the MVFR/IFR height. Ceilings will gradually improve
late tomorrow morning with VFR conditions expected thereafter.

&&

.PREV DISCUSSION... /issued 225 PM CDT Fri May 28 2021/

SHORT TERM...
The big wrench thrown into the forecast today will be any remnant
outflow boundaries and front or fronts. The main quasi-stationary
front is well south of the region early this afternoon. This front
is expected to be the focus for the most intense convection of the
day in the Permian Basin and Big Country. Another weaker
boundary/front moved through earlier this morning and even another
boundary was currently moving southward through the southern South
Plains and southern Rolling Plains. Therefore, most convection has
been and will likely continue to be elevated through the evening.

A weak short wave seen on water vapor imagery, and to some extent in
models, was approaching the area across New Mexico this afternoon.
Combined with the upslope low level low, convection has already
begun in the Sacramento mountains of New Mexico. Nearly straight
line winds at 250mb will bring some broad and weak upper level
divergence overhead today. An area of higher theta-e air was
concentrated south of the main front in the Permian Basin. However,
a ridge of higher theta-e air extended northward into eastern New
Mexico. This will result in a very unstable air mass in this region
with MU CAPE values on the order of 2500-3000 J/kg near the
Texas/New Mexico state line. These instability values will decease
the farther east you travel into the South Plains. These instability
values along with fairly strong deep layer shear around 40-45kt will
support severe storms if updrafts can be sustained this far off of
the higher terrain of eastern New Mexico. Timing on these storms is
expected to be around mid-evening to reach the western and
southwestern South Plains. They will primarily have the potential to
produce large hail early on but likely transition to more of a wind
threat by late evening.

For Saturday, short wave ridging and rising heights will most likely
shut down convection for the South Plains. Additional development
off the mountains of New Mexico is likely but chances of these
storms making the South Plains is low.

LONG TERM...
Saturday night into Sunday, the shortwave ridge axis which provided
a brief reduction in precipitation chances during the day on
Saturday will shift east of the area. Mid to upper southwesterly
flow will quickly re-establish over West Texas as a digging 500mb
trough sweeps over southern Arizona on Sunday afternoon. Guidance
continues to indicate that this southern trough will phase with
another shortwave over south-central Canada, which should allow the
southern trough axis to retain a positive tilt as it slides
eastward. Ahead of this trough, low level flow will remain
southeasterly as broad surface ridging remains parked over the Ohio
Valley. Consequently, moisture will continue to stream into the area
on Sunday, with PWATs possibly approaching 1.3" (near the 90th
percentile of climatological values) and surface dewpoints reaching
the mid 60s across the CWA.

As the upper trough axis moves eastward on Sunday, a surface trough
will begin to deepen in the lee of the Rockies, and is progged to be
centered somewhere in the vicinity of the southern CO/KS border,
possibly further south into the OK Panhandle by Sunday evening. As
this occurs, a surface boundary will take shape and provide the
necessary convergence for convection to initiate. With ample upper
level support from 500mb height falls as well as an approaching
upper jet streak, a robust area of convection should develop in the
TX/OK Panhandles Sunday night and shift southward along the boundary
overnight into Monday morning. Given the magnitude of the moisture
present along with the amplifying effects of a strengthening low
level jet overnight, heavy rain and flooding will certainly be a
concern with this activity. Flooding concerns may also be elevated
due to slow storm motion and saturated ground from prior convection.
WPC has placed much of our area in a Slight Risk for excessive
rainfall Sunday into Monday, echoing these concerns.

The daytime hours on Monday also have the potential to be quite wet,
with additional rounds of heavy rain and convection possible as
residual boundaries linger around the CWA and the upper trough
remains to our west. Severe weather is also possible, as CAPE looks
to exceed 2000 J/kg and bulk shear looks to be around 40 kt. The
evolution of convection/heavy rain/severe weather will depend
heavily on the placement of boundaries and mesoscale features.
While these influences cannot be precisely resolved this far in
advance, confidence remains high that Sunday night into Monday
will be an extended period with impactful weather. Stay tuned as
the forecast is refined during the coming days.

Monday night into Tuesday, the axis heaviest rain will likely shift
to the southeast, although residual thunderstorms are possible
across the entire CWA on Tuesday and Wednesday as the upper trough
axis moves overhead. Temperatures will remain seasonally cool
through the middle of the week as well. By Thursday, the main trough
axis will be east of the area. However, broad cyclonic upper flow
will still be present over the southwestern CONUS and northern
Mexico. This combined with continued low level southerly to
southeasterly flow and subsequent moisture advection will result in
thunderstorm chances each afternoon through the end of the long term
period. /DWK

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

58/01/30
Hazardous weather outlook, May 28, 6:51 PM CST, 1 hour 29 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
751 PM CDT Fri May 28 2021

TXZ021>044-300100-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
751 PM CDT Fri May 28 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Tonight.

Scattered thunderstorms, some severe, will be possible this evening
across the western and central South Plains. Storms that do form will
have the potential to produce large hail up to two inches in
diameter and wind gusts to 75 mph. Also, heavy rain may lead to
localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorm chances Saturday afternoon and evening will be small
and confined to areas near the New Mexico state line. There is a
marginal risk that these storms could become severe. More widespread
showers and thunderstorms are expected Sunday and Monday and will
bring the potential for heavy rain and severe weather. Thunderstorm
chances will persist Tuesday and Wednesday and may again bring a
risk
for severe weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed.

The radar

The Lubbock radar (KLBB), 106 km away, was scanning. The volume nearest the first event began at 02:17 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 high wind. Local standard time, as filed.

Thunderstorm Wind, Yoakum

When
May 28, 8:20 PM CST
Where
Yoakum County, 3 mi N of Plains
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.223, -102.830

A Texas Tech University West Texas mesonet site near Plains measured a wind gust to 58 mph.

Thunderstorm Wind, Hockley

When
May 28, 8:28 PM CST
Where
Hockley County, 1.54 mi SSW of Whitharral
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
33.708, -102.337

Emergency management in Hockley County reported that a power pole was blown over at the intersection of Mexico Road and US Highway 385 just south of Whitharral.

High Wind, Cochran

When
May 28, 9:10 PM CST
Where
Cochran forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953245, 953248, 953246.